Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 114, NWS Springfield, MO

April 28, 1996Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 1996, 11:22 AM CDT for Bourbon County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1996, 11:22 AM CDT (16:22 UTC)
Expired
Apr 28, 1996, 12:00 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:25 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 28, 9:25 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT SUN APR 28 1996

FCST PROB WILL BE POTENTIAL FOR SVR TRW REDEVELOPMENT THIS AFT/EVE.

FIRST LINE OF SVR TRW HAS PUSHED OUT OF AREA AND WEAKENED WITH SCT TRW
BEHIND MAIN LINE. SGF SOUNDING WAS ZAPPED IN TRW THIS MORNING. 50KT LLJ
NOSING INTO S MO AHEAD OF LOW LOCATED OVER OK.  850 10-15 DWPNTS POOLED
OVER CNTRL OK AND SW MO.  WARM FRONT LOCATED ALONG MO/AR BORDER WITH
DWPNTS IN THE 60S JUST TO THE S OF THE FRONT.

INSTABILITIES WILL CLIMB AS THE DAY PROGRESSES AND AS DWPTNS BEGIN TO
INCREASE.  CAPES PROGGED AT 1000+ WITH LI'S EXPECTED IN THE -3 TO -5
RANGE BY AFTERNOON WILL MOST LIKELY CAUSE ANOTHER RD OF SVR WX TO
DEVELOP AGAIN THIS AFTERNOON ACROSS CWA.

FCST TEMPS LOOK A BIT ON THE HIGH SIDE AND WOULD GO MORE IN LINE WITH
THE FAN GUID.  WITH RAIN/CLDS EXPECTED TO CONTINUE THIS MORNING AND
AFTERNOON WILL NOT SEE MUCH SUN TO HEAT THE ATMOSPHERE.

.TOP...ZONE$S LOOK GOOD.
.STL...LOWER TEMPS INTO THE 60S.

LINDENBERG

In the hours before

Special weather statement, Apr 28, 10:51 AM CDT, 31 minutes before
MOZ088-090-091-093>095-101-102-281845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT SUN APR 28 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHWEST MISSOURI HAS
EXPIRED...
...A FLASH FLOOD WATCH CONTINUES FOR TODAY AND TONIGHT...
...FLOOD WARNING CONTINUES FOR THE SPRING RIVER AT CARTHAGE MISSOURI...

AT 1040 AM CDT...SPRINGFIELD RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS GENERALLY NORTHEAST OF A LINE FROM JOPLIN TO BRANSON.
MOVEMENT WAS TO THE EAST AT 35 MPH.

THE THREAT FOR HEAVY RAIN HAS ENDED TEMPORARILY OVER SOUTHWEST
MISSOURI.  HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATER THIS AFTERNOON.  THESE STORMS HAVE THE POTENTIAL TO
AGAIN PRODUCE SEVERE WEATHER AND HEAVY RAINFALL.

AT 1000 AM CDT...JOPLIN POLICE REPORTED THAT SHOAL CREEK JUST SOUTH OF
JOPLIN HAS RISEN FOUR FEET SINCE 700 AM.  ALTHOUGH CURRENT INDICATIONS
ARE THAT THE CREEK WILL REMAIN BELOW THE FLOOD STAGE OF 14
FEET...PERSONS IN LOW LYING AREAS SHOULD TAKE NECESSARY PRECAUTIONS TO
PROTECT LIVESTOCK AND PROPERTY.

ANYONE DRIVING THROUGH SOUTHERN AND CENTRAL MISSOURI SHOULD AVOID AREAS
NEAR CREEKS...STREAMS...AND LOW WATER CROSSINGS AS FLASH FLOODING IS
AGAIN POSSIBLE LATER TODAY.

GAEDE/MOORE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:31 AM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 28, 3:01 AM CDTSevere Thunderstorm WarningSGFNewton59 min
Apr 28, 3:21 AM CDTSevere Thunderstorm WarningSGFLawrence69 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFBarton56 min
Apr 28, 5:42 AM CDTSevere Thunderstorm WarningSGFGreene, Polk63 min
Apr 28, 6:00 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone60 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFDallas, Webster61 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFTaney61 min
Apr 28, 6:22 AM CDTTornado WarningSGFChristian38 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark58 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFWright58 min
Apr 28, 7:01 AM CDTSevere Thunderstorm WarningSGFPulaski, Texas59 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark64 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFDent64 min
Apr 28, 1:43 PM CDTSevere Thunderstorm WarningSGFVernon47 min
Apr 28, 2:21 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair54 min
Apr 28, 2:57 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 28, 3:16 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 28, 3:48 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 28, 4:11 PM CDTFlash Flood WarningSGFBenton, Morgan, St. Clair3 hr
Apr 28, 4:41 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence49 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningSGFCedar, Greene, Polk51 min
Apr 28, 5:22 PM CDTSevere Thunderstorm WarningSGFHickory38 min
Apr 28, 6:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningSGFDent, Texas49 min
Apr 28, 1:11 AM CDTSevere Thunderstorm WarningSGFCrawford64 min
Apr 28, 2:05 AM CDTSevere Thunderstorm WarningSGFCherokee55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.